Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 42, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2009, 6:57 AM CDT for Lake of the Woods County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2009, 6:57 AM CDT (11:57 UTC)
- Expired
- Aug 14, 2009, 7:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Lake of the Woods County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 12.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 141157
SVRFGF
MNC077-141245-
/O.NEW.KFGF.SV.W.0042.090814T1157Z-090814T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 AM CDT FRI AUG 14 2009
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL
MINNESOTA...
* UNTIL 745 AM CDT
* AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 11 MILES
SOUTHWEST OF ANGLE INLET...OR 36 MILES NORTHEAST OF ROSEAU...MOVING
TO THE EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN LAKE OF THE WOODS COUNTY AT 710 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4935 9503 4935 9492 4933 9484 4916 9479
4909 9476 4901 9473 4894 9472 4902 9515
4936 9515
TIME...MOT...LOC 1157Z 290DEG 37KT 4921 9519
$$
G22 follow-up statements
000
WWUS53 KFGF 141231
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
731 AM CDT FRI AUG 14 2009
MNC077-141245-
/O.CON.KFGF.SV.W.0042.000000T0000Z-090814T1245Z/
LAKE OF THE WOODS MN-
731 AM CDT FRI AUG 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTH CENTRAL LAKE OF THE WOODS COUNTY...
AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 13 MILES
NORTHEAST OF LONG POINT...OR 50 MILES EAST OF ROSEAU...MOVING TO THE
EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4900 9505 4935 9506 4935 9503 4935 9492
4933 9484 4916 9479 4909 9476 4901 9473
4894 9472
TIME...MOT...LOC 1231Z 290DEG 37KT 4907 9469
$$
G2000
WWUS53 KFGF 141244
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 AM CDT FRI AUG 14 2009
MNC077-141254-
/O.EXP.KFGF.SV.W.0042.000000T0000Z-090814T1245Z/
LAKE OF THE WOODS MN-
744 AM CDT FRI AUG 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAKE OF THE
WOODS COUNTY WILL EXPIRE AT 745 AM CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 745 AM CDT.
LAT...LON 4900 9505 4935 9506 4935 9503 4935 9492
4933 9484 4916 9479 4909 9476 4901 9473
4894 9472
TIME...MOT...LOC 1244Z 290DEG 37KT 4900 9451
$$
G2What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:39 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 14, 4:39 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 439 AM CDT FRI AUG 14 2009 .DISCUSSION... THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR HCO...WITH A TROF EXTENDING THROUGH E ND TO ANOTHER LOW THAT IS CENTERED NEAR PIR. UPON COMPARING THE MODELS...THE MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH WEATHER PATTERN PROGRESSION...WITH STILL SOME TIMING DIFFERENCES. THEREFORE...ENDED UP KEEPING FORECAST CONTINUITY AND USED A MODEL BLEND FOR POPS AS IN THE PAST FEW DAYS. ALSO CONTINUED TO LEAN TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS. CURRENT RADAR IMAGERY SHOWS PLENTY SHRA AND TSRA DEVELOPING IN W AND CENTRAL ND AND EXTENDING INTO S MANITOBA. THE A E-NE MOVEMENT OF PCPN...EXPECT TSRA TO MOVE INTO NE ND AND NW MN TODAY...WITH POTENTIAL FOR ISOLD SVR AS LONG AS LOW LEVEL JET KEEPS ASSISTING ELEVATED INSTABILITY ON N SIDE OF LOW/INVERTED TROF. CONSEQUENTLY... INCREASED POPS TO LIKELY IN PORTIONS OF DVL BASIN AND EXTREME ND NE AND NW MN. THESE STORMS HAVE HISTORY OF PRODUCING LARGE HAIL...SO POTENTIAL OF ISOLD SVR EXISTS AS WELL. FOR TONIGHT INTO SAT...THE FOCUS FOR CONVECTIVE DEVELOPMENT BECOMES BETTER DEVELOPED IN THE WARM SECTOR TONIGHT AS THE SHIFTS SLOWLY E AND LOW LEVEL JET FOCUSES IN E ND. THEREFORE...INCREASED POPS FROM W TO E OVER THE AREA. THERE IS ALSO A SLIGHT RISK FOR SVR STORMS...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY SVR WEATHER THREATS. CONSIDERING THAT THE LOCATION OF THE LOW/INVERTED TROF WILL BE CRITICAL IN DETERMINING WHERE SVR POTENTIAL WILL FOCUS...WILL NOT MENTION IN GRIDS OR ZONES AT THIS TIME...BUT WILL HIGHLIGHT IN HWO AND WX STORY. FOR SAT NIGHT...BROUGHT LIKELY POPS ACROSS THE AREA ON SAT IN CONJUNCTION WITH THE SURFACE LOW MOVING ACROSS ND INTO ONT BY SUN AFTERNOON...BRINGING THE BEST POTENTIAL FOR TSRA TO THE N PLAINS. THEREFORE...INCREASED POPS TO LIKELY FOR ALL OF E ND FOR SAT NIGHT AND THEN MOVED BETTER CHC POPS INTO MN SIDE FOR SUN. FOR SUN NIGHT AND MON...CYCLONIC FLOW BEHIND THE AREA OF LOW PRESSURE WILL PROVIDE THE POTENTIAL FOR SOME RESIDUAL SHOWERS OVERNIGHT INTO MON. FOR MON NIGHT INTO THU...THERE IS A BRIEF BREAK IN THE PCPN POTENTIAL BEFORE ANOTHER LOW PRESSURE SYSTEM DROPS OUT OF CANADA TOWARDS THE N PLAINS FOR TUE NIGHT INTO THU. && .AVIATION... BASICALLY VFR SKY EXPECTED TODAY WITH BEST TSRA POTENTIAL IN KDVL AND KGFK AREAS THROUGH THE DAYTIME HOURS. NO VSBY RESTRICTIONS ANTICIPATED. WINDS TO REMAIN S-SE AROUND 10 KTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Aug 13, 6:57 AM CDT, 24 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 657 AM CDT THU AUG 13 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 657 AM CDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF A NEW ROCKFORD TO GRAND FORKS TO BAUDETTE LINE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON FRIDAY AND FRIDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREATS. THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SATURDAY AND SUNDAY AS A COLD FRONT MOVES THROUGH THE NORTHERN PLAINS. THERE IS ALSO A POSSIBILITY OF THUNDERSTORMS IS ON WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES SOUTH OUT OF CANADA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NG
In the hours before
Special weather statement, Aug 14, 6:44 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 AM CDT FRI AUG 14 2009
MNZ006-141245-
LAKE OF THE WOODS MN-
644 AM CDT FRI AUG 14 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE OF THE WOODS
COUNTY IN NORTH CENTRAL MINNESOTA...
UNTIL 745 AM CDT
AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS
UP TO 50 MPH. THE STORM WAS LOCATED 16 MILES WEST OF ANGLE INLET...OR
41 MILES NORTHEAST OF ROSEAU...MOVING TO THE EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
ANGLE INLET AT 715 AM CDT...FLAG ISLAND AT 735 AM CDT...OAK ISLAND AT
740 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4935 9503 4935 9492 4932 9483 4912 9477
4904 9473 4896 9472 4904 9515 4937 9515
TIME...MOT...LOC 1144Z 286DEG 23KT 4938 9539
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:44 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 61 min |
| Aug 14, 9:39 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 66 min |
| Aug 14, 10:09 AM CDT | Areal Flood Advisory | FGF | Polk | 3 hr |
| Aug 14, 10:30 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 60 min |
| Aug 14, 11:26 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.